Alert archive / Michigan / River Flood Warnings in 2013

River Flood Warning 4, NWS Grand Rapids, MI

January 30, 2013Isabella County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Jan 30, 2013, 10:53 PM EST for Isabella County, Michigan. It took effect at Jan 31, 2013, 1:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2013, 10:53 PM EST (03:53 UTC)
In effect from
Jan 31, 2013, 1:00 AM EST
Expired
Jan 31, 2013, 11:14 AM EST
In force
10 hr
Issued by
NWS Grand Rapids, MI
Flood severity
Minor

County Isabella County, MI

The radar

The Grand Rapids radar (KGRR), 100 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chippewa River below Mt. Pleasant (MPTM4).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04154000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WGUS43 KGRR 310353
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1053 PM EST WED JAN 30 2013

...THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN SOUTHWEST LOWER MICHIGAN...

  CHIPPEWA RIVER BELOW MT PLEASANT AFFECTING ISABELLA COUNTY

.THE CURRENT WEATHER IS DOMINATED BY LAKE EFFECT SNOW AND BELOW
FREEZING TEMPERATURES. THIS WEATHER SYSTEM WILL PRODUCE SNOWFALL
AMOUNTS RANGING FROM 6 TO 12 INCHES NEAR LAKE MICHIGAN AND 1 TO 3
INCHES FARTHER INLAND. THE EXTENDED OUTLOOK IS FOR TEMPERATURES TO
RETURN TO NEAR NORMAL. THE FOLLOWING FORECAST IS BASED ON OBSERVED
AND FORECAST 24 HOUR PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...EVEN 6 INCHES OF FAST-MOVING FLOOD WATER CAN KNOCK 
YOU OFF YOUR FEET... AND A DEPTH OF 2 FEET WILL FLOAT YOUR CAR.  
NEVER TRY TO WALK... SWIM... OR DRIVE THROUGH SUCH SWIFT WATER.  IF 
YOU COME UPON FLOOD WATERS... STOP... TURN AROUND AND GO ANOTHER WAY.

THIS WARNING WILL BE IN EFFECT UNTIL THE RIVER FALLS BELOW ITS FLOOD 
STAGE.  

STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL 
RADIO... TELEVISION... OR NOAA WEATHER RADIO FOR FURTHER INFORMATION.

ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE
AT WWW.WEATHER.GOV/GRR.  

&&

MIC073-010553-
/O.NEW.KGRR.FL.W.0004.130131T0600Z-130202T0300Z/
/MPTM4.1.ER.130131T0600Z.130131T1800Z.130201T1500Z.NO/
1053 PM EST WED JAN 30 2013

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CHIPPEWA RIVER BELOW MT PLEASANT.
* UNTIL FRIDAY EVENING.
* AT 10:15 PM WEDNESDAY THE STAGE WAS 7.9 FEET. 
* FLOOD STAGE IS 8.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE AFTER MIDNIGHT TONIGHT AND 
  CONTINUE TO RISE TO NEAR 8.3 FEET BY TOMORROW EARLY AFTERNOON. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY LATE FRIDAY MORNING.
* IMPACT...AT 8.0 FEET...EXPECT MINOR FLOODING OF THE GOLF COURSE...
  ISLAND PARK AND NELSON PARK IN WESTERN MT. PLEASANT
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 8.3 FEET 
  ON FEB 21 1951.  

$$

10/63
1 follow-up statement
112 
WGUS83 KGRR 311614
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1114 AM EST THU JAN 31 2013

 ...THE FLOOD WARNING HAS BEEN CANCELLED AND DOWNGRADED TO A FLOOD 
ADVISORY FOR THE FOLLOWING RIVER IN SOUTHWEST LOWER MICHIGAN...

  CHIPPEWA RIVER BELOW MT PLEASANT AFFECTING ISABELLA COUNTY

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN SOUTHWEST 
LOWER MICHIGAN...

  WHITE RIVER ABOVE WHITEHALL AFFECTING MUSKEGON COUNTY
  MUSKEGON RIVER NEAR CROTON AFFECTING NEWAYGO COUNTY

.THE FOLLOWING FORECAST IS BASED ON OBSERVED AND FORECAST 24 HOUR
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...MOTORISTS SHOULD NOT ATTEMPT TO DRIVE AROUND 
BARRICADES OR DRIVE CARS THROUGH FLOODED AREAS.

STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL 
RADIO... TELEVISION... OR NOAA WEATHER RADIO FOR FURTHER INFORMATION.

ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE
AT WWW.WEATHER.GOV/GRR.  

&&

MIC121-011814-
/O.EXT.KGRR.FL.W.0003.000000T0000Z-130202T0000Z/
/WHTM4.1.RS.130130T2327Z.130131T1000Z.130201T1200Z.NR/
1114 AM EST THU JAN 31 2013

THE FLOOD WARNING CONTINUES FOR
  THE WHITE RIVER ABOVE WHITEHALL.
* UNTIL FRIDAY EVENING.
* AT 10:45 AM THURSDAY THE STAGE WAS 6.4 FEET. 
* FLOOD STAGE IS 6.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  TOMORROW MORNING.
* IMPACT...AT 6.0 FEET...EXPECT MINOR FLOODING OF SEVERAL COTTAGES...
  CANOE LIVERIES...AND FARMLAND ALONG THE RIVER
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 5.9 FEET 
  ON APR 5 2011.  

$$

MIC123-011344-
/O.EXT.KGRR.FL.W.0002.000000T0000Z-130201T1344Z/
/CROM4.1.RS.130130T1724Z.130130T2300Z.130201T0144Z.NO/
1114 AM EST THU JAN 31 2013

THE FLOOD WARNING CONTINUES FOR
  THE MUSKEGON RIVER NEAR CROTON.
* AT 10:45 AM THURSDAY THE STAGE WAS 9.1 FEET. 
* FLOOD STAGE IS 9.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  THIS EVENING.
* IMPACT...AT 9.0 FEET...EXPECT MINOR FLOODING OF COTTAGES AND HOMES 
  DOWNSTREAM OF NEWAYGO ON RIVERVIEW DRIVE IN BRIDGETON TOWNSHIP AND 
  PEPPERIDGE IN ASHLAND TOWNSHIP.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 8.9 FEET 
  ON DEC 29 2008.  

$$

MIC073-311644-
/O.CAN.KGRR.FL.W.0004.000000T0000Z-130202T0300Z/
/MPTM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1114 AM EST THU JAN 31 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE CHIPPEWA RIVER BELOW MT PLEASANT.
  AND HAS BEEN DOWNGRADED TO A FLOOD ADVISORY.
* AT 10:15 AM THURSDAY THE STAGE WAS 7.0 FEET. 
* FLOOD STAGE IS 8.0 FEET. 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 7.9 FEET.  THE 
  RIVER WILL FALL TO 6.4 FEET BY TOMORROW MORNING.
* IMPACT...AT 8.0 FEET...EXPECT MINOR FLOODING OF THE GOLF COURSE...
  ISLAND PARK AND NELSON PARK IN WESTERN MT. PLEASANT
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 7.0 FEET 
  ON OCT 31 2009.  

$$

WALTON

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Jan 30, 9:34 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 30, 9:34 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
934 PM EST WED JAN 30 2013

.SYNOPSIS...
ISSUED AT 251 PM EST WED JAN 30 2013

COLDER WEATHER WILL MOVE IN TONIGHT WITH RAIN CHANGING TO SNOW.
LAKE EFFECT SNOW SHOWERS WILL DROP SEVERAL INCHES OF SNOW ACROSS
PARTS OF WEST MICHIGAN TONIGHT THROUGH SATURDAY. TEMPERATURES WILL
ALSO BE PLUMMETING AS ARCTIC AIR MOVES IN.

&&

.UPDATE...
ISSUED AT 932 PM EST WED JAN 30 2013

SENDING OUT AN UPDATE TO ADD BLOWING SNOW TO THE GRIDS ALONG WITH
FREEZING SPRAY OVER THE WATER.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 327 PM EST WED JAN 30 2013

HOISTED A LAKE EFFECT SNOW ADVISORY FOR TONIGHT INTO SATURDAY
AFTERNOON. LOOKS LIKE THIS WILL BE A LONG DURATION WNW FLOW
EVENT...WITH WINDS AROUND 280 DEGREES. EXPECT THE HIGHEST SNOW
AMOUNTS TO BE IN THE OTTAWA...ALLEGAN...NORTHERN VAN BUREN AREAS.
THERE IS BETTER CONVERGENCE/LIFT IN THE DGZ COMPARED TO LAST WEEKS
EVENT...BUT THE DGZ IS STILL A BIT SHALLOW AND CLOSE TO THE
GROUND. PERSISTENT BANDS COULD ALLOW FOR LOCALIZED ACCUMULATIONS
UP TO A FOOT OVER THE THREE DAY PERIOD.

FOR TONIGHT...SFC LOW LIFTS NORTHEAST WITH COLD AIR BLEEDING IN
DURING THE EVENING AND RAIN AND DRIZZLE CHANGING TO SNOW FROM
NORTHWEST TO SOUTHEAST. STRONG WINDS SHOULD ALSO BE ARRIVING AS
COLD AIR ADVECTION STRENGTHENS AFTER MIDNIGHT. COULD SEE SOME
GUSTS TO 40 MPH OR MORE AT TIMES THURSDAY MORNING...BUT HELD OFF
ON A WIND ADVISORY INLAND AS CONDITIONS APPEAR MARGINAL.

ALSO HELD OFF ON A WIND CHILL ADVISORY...ALTHOUGH SOME PLACES
COULD APPROACH CRITERIA ON THURSDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 353 PM EST WED JAN 30 2013

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
LONG TERM PORTION OF THE FORECAST. BELOW AVERAGE TEMPERATURES ARE
EXPECTED TO MODERATE TO NEAR AVERAGE BY THE END OF THE PERIOD.

THE FIRST ITEM OF INTEREST WILL BE A COUPLE OF SHORT WAVE TROUGHS
EXPECTED TO MOVE THROUGH THE REGION DURING THE DAY ON SAT/SAT NIGHT.
ONE IS EXPECTED TO MOVE JUST SOUTH OF THE AREA ON SAT...AND ANOTHER
WILL MOVE NORTH OF THE AREA SAT NIGHT. TOUGH TO GET TOO SPECIFIC
WITH THESE FEATURES A FEW DAYS OUT INCLUDING ANY POSSIBLE LAKE
ENHANCEMENT. WHAT WE WILL SEE IS A GENERAL THREAT OF SNOW...SO SOME
HIGH POPS ARE IN ORDER FOR NOW.

WE SHOULD SEE SNOW FROM THE WAVES DIMINISH AS WITH ANY LAKE EFFECT
THAT WOULD TAKE PLACE SAT NIGHT BEHIND THE SYSTEMS. RIDGING WILL
BUILD IN ON SUNDAY BEHIND THE SYSTEMS AND HELP TO BRING A BREAK IN
THE SNOW SHOWER ACTIVITY FOR A SHORT TIME.

WE WILL REMAIN NEAR THE SRN PERIPHERY OF THE POLAR VORTEX CENTERED
ACROSS CANADA THROUGH THE DAY ON TUE. THIS WILL KEEP THE POTENTIAL
OF A CLIPPER SYSTEM IN FOR THE AREA FOR BOTH MONDAY AND TUESDAY.
THERE IS SOME DISAGREEMENT AS TO THE TRACK OF THESE SYSTEMS...SO WE
WILL NOT BE TOO DETAILED YET. THEY WILL KEEP AN CHANCE OF SNOW IN
THROUGH TUE. THE MODELS ARE INDICATING THAT THE UPPER TROUGHING WILL
KICK EAST BY WED AND ALLOW RIDGING TO BRING A DRY AND SEASONABLE DAY
TO THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 731 PM EST WED JAN 30 2013

A NARROW SWATH OF IFR CEILINGS ARE PUSHING EAST ACROSS THE AREA
THIS EVENING. THE IFR CEILINGS SHOULD BE REPLACED BY MVFR CEILINGS
MUCH OF THE NEXT 24 HOURS...OR AFTER ABOUT 03Z OR 04Z. A BURST OF
SNOW WILL MOVE THROUGH THE AREA BETWEEN 00Z AND 04Z ASSOCIATED
WITH LOW PRESSURE MOVING EAST OF THE GREAT LAKES.

MUCH OF THE NEXT 24 HOURS...WE WILL BE BACK INTO A WINTER MODE
WITH MVFR CEILINGS POURING OFF OF LAKE MICHIGAN ALONG WITH LAKE
EFFECT SNOW. KMKG...KGRR AND KAZO WILL BE IMPACTED THE MOST WITH
MVFR CEILINGS AND VSBYS VARYING BETWEEN IFR AND MVFR. FURTHER
INLAND AT KBTL..KLAN AND KJXN MVFR CONDITIONS SHOULD BE MORE
PREVALENT.

WINDS WILL RAMP UP AT ALL TAF SITES BY 03Z-04Z WITH NORTHWEST
WINDS OF 15-30 KNOTS COMMON THE REMAINDER OF THE NIGHT AND
THURSDAY. WIND DIRECTION WILL BE FROM THE WEST-NORTHWEST
(270-290 DEGREES) THE NEXT 24 HOURS.

&&

.MARINE...
ISSUED AT 251 PM EST WED JAN 30 2013

EXTENDED THE GALE WARNING THROUGH THURSDAY AFTERNOON AS HIGH WINDS
ARE EXPECTED TO CONTINUE.

&&

.HYDROLOGY...
ISSUED AT 251 PM EST WED JAN 30 2013

AREAL AND RIVER FLOOD WARNINGS CONTINUE AT SEVERAL PLACES. ROAD
WASHOUTS OCCURRED IN MASON AND NEWAYGO COUNTIES WHILE ICE JAM
FLOODING IS OCCURRING IN MECOSTA COUNTY. RISES WILL CONTINUE ON
MANY RIVERS ALTHOUGH THE ARCTIC AIR SHOULD HELP SLOW SOME OF THE
RISES OVER THE NEXT COUPLE DAYS. NO HEAVY RAIN IS EXPECTED THROUGH
THE NEXT SEVERAL DAYS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY UNTIL 1 PM EST SATURDAY FOR MIZ037-038-
     043-044-050-056-057-064-065-071-072.

     FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR MIZ056.

LM...GALE WARNING UNTIL 4 PM EST THURSDAY FOR LMZ844>849.

&&

UPDATE...93
SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...NJJ
AVIATION...DUKE
HYDROLOGY...OSTUNO
MARINE...OSTUNO
Hazardous weather outlook, Jan 30, 6:36 PM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
636 PM EST WED JAN 30 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-311145-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
636 PM EST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

RISES ON SMALLER STREAMS AND RIVERS WILL CONTINUE TO POSE A
FLOODING THREAT TONIGHT. ICE JAMS WILL ALSO POSE A FLOODING THREAT
TONIGHT.

ICY CONDITIONS ARE EXPECTED TO DEVELOP ON AREA ROADWAYS THIS EVENING
AS TEMPERATURES WILL FALL BELOW FREEZING. SNOW IS LIKELY TO
ACCUMULATE ON TOP OF ANY ICE THAT FORMS ON ROADS AND RESULT IN
HAZARDOUS TRAVEL CONDITIONS THIS EVENING AND TONIGHT.

SNOW WILL FALL THROUGH TONIGHT WITH THE HIGHEST SNOW AMOUNTS EXPECTED
NEAR THE LAKE SHORE AND ALONG AND WEST OF HIGHWAY US 131. GUSTY
WINDS WILL ALSO PRODUCE NEAR ZERO VISIBILITIES AT TIMES TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW OFF OF LAKE MICHIGAN WILL CONTINUE TO FALL THURSDAY AND SOME
OF FRIDAY. CONTINUED TRAVEL IMPACTS WILL BE LIKELY FROM THIS
ADDITIONAL SNOW.

RIVER RISES AND POTENTIAL ICE JAMS WILL CONTINUE TO BRING A FLOOD
THREAT INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW TOTALS...OR ANY INSTANCES
OF FLOODING TO THE NATIONAL WEATHER SERVICE.

LMZ844>849-311145-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
636 PM EST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WIND AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT.
SNOW SHOWERS TONIGHT WILL REDUCE VISIBILITIES TO NEAR ZERO AT
TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THURSDAY THROUGH
SATURDAY.

SNOW SHOWERS SATURDAY WILL REDUCE VISIBILITIES TO NEAR ZERO AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WDM NJJ

In the hours before

Local storm report, Jan 30, 9:33 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
933 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HEAVY RAIN       OKEMOS                  42.72N 84.43W
01/30/2013  M1.21 INCH       INGHAM             MI   TRAINED SPOTTER

            TOTAL RAINFALL BEGINNING 4 AM 29 JANUARY THROUGH 9 PM 30
            JANUARY. DEER CREEK AT GRAND RIVER ROAD IN WILLIAMSTON IS
            OUT OF ITS BANKS.

&&

EBW

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 10:22 PM ESTRiver Flood AdvisoryGRRKalamazoo13 hr
Jan 30, 10:40 PM ESTRiver Flood WarningGRRMuskegon40 hr
Jan 31, 3:19 AM ESTLake Effect Snow WarningGRRAllegan, Barry, Calhoun, Eaton, Ionia, Kalamazoo and 7 more58 hr
Jan 31, 11:43 AM ESTRiver Flood AdvisoryGRRKent58 hr
Jan 31, 11:43 AM ESTRiver Flood AdvisoryGRRKent48 hr
Jan 31, 11:43 AM ESTRiver Flood AdvisoryGRRIsabella23 hr
Jan 31, 2:39 PM ESTRiver Flood AdvisoryGRRNewaygo45 hr

Nearby

River Flood Warnings in Michigan, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.